Introduction: Since the introduction of anti-TNF therapy in inflammatory diseases, paradoxical reactions are increasingly reported. One of these paradoxical reactions is the development of sarcoidosis-like lesions. This presentation is paradoxical since anti-TNF therapy can also be therapeutic in refractory cases of sarcoidosis.
Methods: We report two cases of sarcoidosis-like lesions under anti-TNF therapy. Both were patients with inflammatory bowel disease (IBD), treated successfully with adalimumab. Next, we reviewed the literature for similar cases. Medical subject heading (MeSH) terms “adalimumab”, “infliximab”, “etanercept”, “golimumab” or “certolizumab”, and “sarcoidosis” were used to perform key word searches of the PubMed database.
Results: We identified 90 reported cases of sarcoidosis-like lesions, which developed during anti-TNF therapy. In most cases, the culprit anti-TNF drug was etanercept. The median age was 43 years and there was a predominance of female patients. The underlying disease was rheumatoid arthritis in most cases, followed by ankylosing spondylitis and psoriasiform arthritis. In six cases, the underlying disease was IBD. In 71 cases there was at least a partial resolution by discontinuation of the anti-TNF treatment, initiation of steroids or both. Re-initiation of anti-TNF therapy gave relapse in 7 out of 20 cases.
Conclusion: Sarcoidosis-like lesions are increasingly reported during anti-TNF treatment. Vigilance is appropriate when patients present with symptoms compatible with sarcoidosis.
- ‘tumor necrosis factor antagonists and inhibitors’
- ‘inflammatory bowel disease’
- Copyright © 2016 European Crohn’s and Colitis Organisation (ECCO). Published by Oxford University Press. All rights reserved. For permissions, please email: firstname.lastname@example.org